Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Tucson, AZ

July 10, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2018, 1:45 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 1:45 PM MST (20:45 UTC)
Expired
Jul 10, 2018, 2:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 74 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS55 KTWC 102045
SVRTWC
AZC019-021-102130-
/O.NEW.KTWC.SV.W.0016.180710T2045Z-180710T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
145 PM MST TUE JUL 10 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 230 PM MST.

* At 145 PM MST, a severe thunderstorm was located near Casas Adobes,
  or near Oro Valley, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Red
  Rock, Dove Mountain, Picture Rocks and Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 226 and 253.
 Route 77 between mile markers 73 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3236 11088 3225 11109 3255 11140 3271 11110
TIME...MOT...LOC 2045Z 147DEG 19KT 3237 11105 

HAIL...<.75IN
WIND...60MPH
 
$$

ECC
1 follow-up statement
067 
WWUS55 KTWC 102111
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
211 PM MST TUE JUL 10 2018

AZC019-021-102130-
/O.CON.KTWC.SV.W.0016.000000T0000Z-180710T2130Z/
Pima-Pinal-
211 PM MST TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 210 PM MST, a severe thunderstorm was located near Marana, moving
northwest at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oro Valley, Marana, Tortolita, Casas Adobes, Flowing Wells, Red Rock,
Dove Mountain and Picture Rocks.

This includes the following highways...
 Interstate 10 between mile markers 226 and 251.
 Route 77 between mile markers 76 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3239 11091 3226 11109 3255 11140 3271 11110
TIME...MOT...LOC 2110Z 147DEG 19KT 3248 11114 

HAIL...<.75IN
WIND...60MPH
 
$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:44 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 10, 9:44 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
944 AM MST Tue Jul 10 2018

.SYNOPSIS...Moisture streaming into southern Arizona will continue
to generate showers and thunderstorms with a focus on the afternoon
and evening hours. Some of the thunderstorms will produce heavy rains
and strong winds. Cooler than average temperatures will also
continue thanks to the cloud cover and showers.

&&

.DISCUSSION...Lots of moisture around this morning with sfc
dewpoints in the 60s. 12z sounding had PWAT values of 1.76 inches,
just 0.10" shy of the record for this date. Already seeing new TS
development in Sonora where morning cloud cover was the thinnest.
Remnant showers still present in Pinal and NC Pima county this
morning and an ongoing MCS in W New Mexico edging into Greenlee
Co. Storms will move N to NW today instead of W to SW as was the
case the past couple of days since we are now on the east side of
the inverted trough.

Initially expect new thunderstorm development to be concentrated
in Santa Cruz and Cochise Co. then spread NW across SE AZ. Heavy
rain will be the main concern. Storm motions of 15 mph or greater
should limit rainfall from one storm over a given location, but
still expect high enough rainfall rates to create issues in flood
prone areas. Areas SE of Tucson where initial development occurs
have not seen a lot of rain the past few days, so they should
generally be able to handle more rainfall. Less heating today may
reduce storm growth enough to limit wind gusts, but cannot
completely rule out isolated wind damage.

Abundant moisture should remain over SE AZ through at least this
weekend with a continued chance for showers and thunderstorms
through the period.

&&

.AVIATION...Valid through 11/18Z.
TSRA/SHRA will increase in coverage this afternoon and move in a
NLY direction. -TSRA/-SHRA WILL decrease in coverage again after
11/06z. Expect MVFR CIGS/VSBYs in +RA, MT obscurations and gusts
to 45 kts with the strongest storms. Otherwise, surface winds
SSELY 5-15kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for isolated to
scattered thunderstorm development throughout the forecast period.
Other than strong outflows around afternoon thunderstorms, 20-ft
winds hold below 15 mph shifting from an easterly component today to
more typical diurnal flow tomorrow and beyond.

&&

.PREV DISCUSSION...A very active afternoon yesterday from Tucson
west to the California border and while it has settled down, we
continue to have showers moving across the region early this
morning. The flow has turned southeast on the backside of the
inverted trough that passed across the area and this is evident in
the NW movement of the showers and isolated thunderstorms. These
are expected to continue the next 2-5 hours before tapering off
later this morning.

Then the focus turns to what may be in store for this afternoon and
evening. Plenty of moisture and instability in place so it won't
take much to kick things off. I'm in agreement with WPC that unlike
the last few days, areas roughly from Tucson south and east are under
the gun this afternoon and evening. Various model solutions point to
this region including local CAM solutions and I agree as I can see
this area breaking out into some sunshine behind this band of light
showers to set things off.

With the levels of PW and CAPE along with a lower level of DCAPE,
the primary concern will be locally heavy rains in the strongest
storms as they move generally south to north, especially with the
potential for a couple of rounds of storms. Also expecting isolated
showers and thunderstorms to continue well into and possibly through
the night. Thankfully this area has been relatively dry the last few
days which will help, however we will need to keep an eye on our
Lizard and Frye burn scars over the next 24 hours. Also, as is
usually the case, will need to be ready for the occasional strong
wind producing storm. With the abundant shower activity expected
today, high temperatures will be held back a good 4-8 degrees from
long term normals.

For Wednesday the inverted trough that worked its way across the area
will have shifted well west of the region leaving behind weak mid-
level ridging which should attempt to suppress the convection. With
the moisture and instability available along with the weak nature of
the ridging, it won't completely hold back the convection, likely
just hold back the start time and the overall number of storms. The
same can be said of Thursday, so basically scattered afternoon and
evening storms primarily east of a Tucson/Nogales line.

The Friday through the weekend period should take a turn toward
being wetter again as models continue to indicate a shortwave
rotating around the upper level high and moving across southern
Arizona likely enhancing convection. So at this time I started the
process of raising pops a bit at this time frame and maintaining the
cooler than normal afternoon temperatures.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

In the hours before

Local storm report, Jul 10, 8:40 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     10 ENE SELLS            31.98N 111.73W
07/09/2018                   PIMA               AZ   EMERGENCY MNGR

            POWER POLE DOWNED.

0450 PM     TSTM WND DMG     12 WSW CHUICHU          32.65N 111.97W
07/09/2018                   PINAL              AZ   EMERGENCY MNGR

            SEVEN POWER POLES DOWNED.

&&
Special weather statement, Jul 10, 1:27 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST TUE JUL 10 2018

AZZ502-504-102100-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
127 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Three Points, or 22 miles southwest of Marana,
moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Rosa Ranch, Silver Bell, Sil Naggia and Queens Well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 11128 3209 11187 3231 11192 3246 11143
TIME...MOT...LOC 2026Z 155DEG 15KT 3221 11147

KD
Special weather statement, Jul 10, 1:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST TUE JUL 10 2018

AZZ503-504-102115-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
129 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 215 PM MST...

At 128 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Tubac. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tubac, Tumacacori-Carmen, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 11103 3153 11124 3171 11136 3179 11105
TIME...MOT...LOC 2028Z 162DEG 3KT 3163 11116

ECC
Special weather statement, Jul 10, 1:40 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
140 PM MST TUE JUL 10 2018

AZZ504-514-102115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
140 PM MST TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

At 139 PM MST, Doppler radar was tracking a strong thunderstorm near
Interstate 10 and Houghton, or 14 miles southeast of Tucson, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy downpours could cause ponding of water on Interstate 10.

Locations impacted include...
Tucson, Littletown, Drexel-Alvernon, Tanque Verde, Rita Ranch, Vail,
Davis-Monthan Air Force Base, Saguaro National Park East and Catalina
Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3203 11062 3199 11085 3222 11096 3232 11068
TIME...MOT...LOC 2039Z 153DEG 14KT 3209 11077

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:08 PM MSTSpecial Weather StatementTWC52 min
Jul 9, 6:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 9, 7:15 PM MSTAreal Flood AdvisoryTWCPima90 min
Jul 10, 1:27 PM MSTSpecial Weather StatementTWCPima33 min
Jul 10, 1:29 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 10, 1:40 PM MSTSpecial Weather StatementTWC35 min
Jul 10, 1:58 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 10, 2:08 PM MSTFlash Flood WarningTWCPima3 hr
Jul 10, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal25 min
Jul 10, 3:50 PM MSTAreal Flood AdvisoryTWCPima85 min
Jul 10, 3:57 PM MSTFlash Flood WarningTWCPinal93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.